California, 2008

High Wind in California, December 25, 2008

December 25, 2008 · NWS SGX · 3 events in 3 counties and zones

A weakening upper-level low, along with a strong Polar Jet over California, brought periods of light to moderate rain, mountain snow, and strong winds over the Christmas holiday. Rainfall amounts ranged from one-quarter to one-half inch at the lower elevations, and one to two and one-half inches in the coastal slopes.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A weakening upper-level low, along with a strong Polar Jet over California, brought periods of light to moderate rain, mountain snow, and strong winds over the Christmas holiday. Rainfall amounts ranged from one-quarter to one-half inch at the lower elevations, and one to two and one-half inches in the coastal slopes. No significant snowfall was reported. High winds downed trees and power lines in Encinitas, Palm Desert, and Palm Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 25, 9:30 AM PST, 4 hours 21 minutes earlier.

Area forecast discussion, Dec 25, 9:30 AM PST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST THU DEC 25 2008

.SYNOPSIS...
A PACIFIC STORM SYSTEM IS MOVING ACROSS NORTHERN BAJA...BRINGING
LIGHT SHOWERS TO PORTIONS OF SOUTHWESTERN CALIFORNIA TODAY. A
SECONDARY...COLDER TROUGH OF LOW PRESSURE FROM THE NORTHWEST WILL
MOVE THROUGH THE GREAT BASIN TONIGHT. LIGHT RAIN AND HIGHER
ELEVATION SNOW THIS MORNING WITH SCATTERED SHOWERS THIS AFTERNOON
AND EVENING. COOLING INTO FRIDAY...THEN BUILDING HIGH PRESSURE WILL
BRING DRY WEATHER WITH A WARMING TREND TO NEAR SEASONAL LEVELS BY
MONDAY WITH MINOR DAY TO DAY CHANGES THE REST OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A BROAD UPPER LEVEL TROUGH CONTINUES TO DOMINATE THE PATTERN OVER
THE WESTERN U.S. WITH SEVERAL SHORTWAVES MOVING THROUGH THE PATTERN.
THE SYSTEM NOW IMPACTING SOCAL TRACKED FURTHER SOUTH THAN PREVIOUSLY
EXPECTED WITH THE BULK OF THE PRECIPITATION FALLING OVER NORTHERN
BAJA AND ONLY LIGHT RAIN AND SHOWERS CONTINUING OVER EXTREME SW CA
THIS MORNING. THIS SYSTEM IS MOVING OFF TO THE EAST...AND A
SECONDARY...COLDER TROUGH OF LOW PRESSURE FROM THE NORTHWEST WILL
MOVE THROUGH THE GREAT BASIN TONIGHT.

GENERALLY LIGHT PRECIPITATION FROM THE BAJA SYSTEM IS EXPECTED
THROUGH THIS MORNING...MAINLY ONE TO TWO TENTHS INCH OR LESS AT THE
COAST AND ONE QUARTER TO ONE THIRD INCH ON THE COASTAL MOUNTAIN
SLOPES WITH GREATER AMOUNTS SOUTH AND LESSER AMOUNTS NORTH. FOR THIS
AFTERNOON AND EVENING...THE COLDER GREAT BASIN TROUGH WILL BRING
SCATTERED SHOWERS...SOME WITH BRIEF HEAVY DOWNPOURS. SCATTERED
AMOUNTS OF ONE TENTH TO ONE QUARTER INCH AT THE COAST TO ONE QUARTER
TO ONE HALF INCH ON THE COASTAL MOUNTAIN SLOPES IS POSSIBLE. SHOWERS
COULD LINGER OVERNIGHT INTO FRIDAY MORNING.

THE SNOW LEVEL IS EXPECTED TO STEADILY LOWER FROM AROUND 6000 FEET
THIS MORNING TO 4500 FEET LATE THIS AFTERNOON...AND 3500 FEET LATE
TONIGHT.

THE TROUGH FROM THE NORTHWEST (GREAT BASIN TROUGH) WILL TIGHTEN THE
ONSHORE GRADIENT THIS AFTERNOON AND EVENING WITH NEAR HIGH WIND
WARNING THRESHOLD GUSTS EXPECTED ON THE EAST SLOPES OF THE MOUNTAINS
AND ADJACENT DESERT FOOTHILL LOCATIONS.

COOLING WILL CONTINUE INTO FRIDAY FOLLOWED BY SLOW WARMING ON
SATURDAY.

BUILDING HIGH PRESSURE AND WEAK OFFSHORE FLOW WILL BRING FAIR...DRY
WEATHER WITH TEMPS INCREASING TO NEAR OR SLIGHTLY ABOVE SEASONAL
AVERAGES THROUGH MONDAY FOLLOWED BY MINOR DAY TO DAY CHANGES THROUGH
THE END OF NEXT WEEK.

&&

.AVIATION...
251500Z...DEEP MOISTURE REMAINS OVER THE AREA BEHIND A COLD FRONT
THAT MOVED THROUGH OVERNIGHT. THIS WILL KEEP LAYERS OF BROKEN TO
OVERCAST CU AND STRATOCU WITH BASES RANGING BETWEEN 1500 AND 3500
FEET MSL THROUGH THE AFTERNOON. ANOTHER COLD FRONT WILL PASS THROUGH
THIS EVENING...MAINLY BETWEEN 03Z AND MIDNIGHT. LOCALLY LOWER BASES
TO AROUND 1000 FEET MSL CAN BE EXPECTED WITH THIS SYSTEM. CLOUDS
BECOMING SCATTERED TO BROKEN BEHIND THIS SECOND FRONT FRIDAY
MORNING. VISIBILITIES SHOULD REMAIN UNRESTRICTED THROUGH FRIDAY
EXCEPT FOR 3 TO 5 MILES IN LIGHT TO MODERATE SHOWERS TODAY AND
TONIGHT.

&&

.MARINE...
SMALL CRAFT ADVISORY CONTINUES THROUGH UNTIL EARLY FRI MORNING.
WINDS WILL BE SW 15-25 KT. WINDS WILL BE STRONGEST TONIGHT.
SHORT-PERIOD SWELL FROM WIND WAVES JUST OUTSIDE THE COASTAL WATERS
WILL ALSO CONTRIBUTE TO THE HAZARDOUS SEAS...COMBINED SEAS FROM THE
SHORT-PERIOD SWELL AND WIND WAVES COULD REACH 10 FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT PST
     TONIGHT FOR COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
     DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.

     HIGH WIND WARNING FROM NOON TODAY TO 9 PM PST THIS EVENING FOR
     APPLE AND LUCERNE VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR SAN
     BERNARDINO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY UNTIL 6 AM PST FRIDAY FOR COASTAL WATERS
     FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...PG
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 25, 5:25 AM PST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
525 AM PST THU DEC 25 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-260800-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
525 AM PST THU DEC 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY FOR THE SAN BERNARDINO COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH WIND WARNING FOR THE MOUNTAINS AND DESERTS...SEE LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX AND
LAXMWWSGX.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS. SPOTTER ACTIVATION MAY BE
NEEDED LATE TONIGHT.

MARTIN

In the hours before

Local storm report, Dec 25, 1:25 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG LUCERNE VALLEY          34.44N 116.97W
12/25/2008                   SAN BERNARDINO     CA   TRAINED SPOTTER

            AT 1213PM, HAD WIND GUST TO 84 MPH. JUST 10 MINUTES AGO,
            GUST OF 65 MPH. HAD HAM ANTENNA RATED FOR 82 MPH WINDS
            THAT BROKE OFF.

&&

SWASON
Local storm report, Dec 25, 1:27 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
127 PM PST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST LUCERNE VALLEY          34.44N 116.97W
12/25/2008  E0 MPH           SAN BERNARDINO     CA   TRAINED SPOTTER

            HIGHEST WIND GUST SO FAR TODAY 63 MPH.

&&

SWASON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Apple and Lucerne Valleys

When
December 25, 1:51 PM PST to 6:51 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A peak wind gust of 89 MPH was measured by the Burns Canyon RAWS. Wind gusts greater than 58 MPH lasted for 5 hours, with sustained winds as high as 59 MPH.

High Wind, Coachella Valley

When
December 25, 4:00 PM PST to 6:00 PM PST
Where
Coachella Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Strong onshore flow brought gusty Northwest winds to the Coachella Valley. These winds ripped off part of the roof and a balcony at the Cambridge Inn in Palm Springs. Twenty-six out of 66 rooms in the hotel were closed due to damage. Several cars in a nearby parking lot suffered minor damage due to flying debris.

High Wind, Riverside County Mountains

When
December 25, 4:07 PM PST to 5:07 PM PST
Where
Riverside County Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the Ranger Peak RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147082, 147084, 147083.